Call Recovery Ranger for help today. +1-866-256-2052 Helpline Information

What Drugs Cause Foaming at the Mouth?

Mark Halsey
Chief Editor of - Cleanbreak Recovery

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands...Read more

If you’ve ever seen a person foaming at the mouth, you may be wondering what caused them to react this way. Foaming at the mouth is an indicator of a possible drug overdose or reaction to a certain medication. In this article, we’ll discuss what drugs cause foaming at the mouth and how to recognize the signs and symptoms that may accompany it. Read on to learn more about the potential dangers of taking certain drugs and how to protect yourself from experiencing foaming at the mouth.

What Drugs Cause Foaming at the Mouth?

What Substances Can Cause Foaming at the Mouth?

Foaming at the mouth is a rare, but potentially serious, symptom that can be caused by a variety of substances, including drugs. Foaming at the mouth is medically known as “frothing at the mouth” and is typically associated with seizures or convulsions. It is important to note that not all drugs that cause foaming at the mouth are illegal and some can be prescribed by a doctor.

Prescription Drugs

Certain prescription drugs can cause foaming at the mouth as a side effect, especially when taken in large doses. Common prescription drugs that can cause foaming at the mouth include antipsychotics, such as haloperidol and risperidone, and benzodiazepines, such as diazepam and lorazepam. Additionally, drugs that are used to treat seizures, such as phenobarbital and phenytoin, can cause foaming at the mouth.

Antipsychotics

Antipsychotics are typically used to treat mental health conditions, such as schizophrenia and bipolar disorder, but can also be used to treat other conditions, such as severe anxiety and insomnia. Some common antipsychotics that can cause foaming at the mouth include haloperidol, risperidone, and olanzapine.

Benzodiazepines

Benzodiazepines are commonly used to treat anxiety and insomnia and can also be used to treat seizures. Some common benzodiazepines that can cause foaming at the mouth include diazepam, lorazepam, and alprazolam.

Illegal Drugs

Illegal drugs can also cause foaming at the mouth, especially when taken in large doses. Common illegal drugs that can cause foaming at the mouth include cocaine, ecstasy, and methamphetamine. Foaming at the mouth can also be caused by a combination of different types of drugs, such as cocaine and alcohol.

Cocaine

Cocaine is a powerful stimulant that is illegal in most countries. It is commonly used recreationally and has been known to cause foaming at the mouth, especially in large doses.

Ecstasy

Ecstasy, also known as MDMA, is a synthetic drug that is commonly used recreationally. It is usually taken in pill form and can cause foaming at the mouth, especially when taken in large doses.

Other Substances

In addition to drugs, other substances, such as alcohol and certain poisons, can also cause foaming at the mouth. Foaming at the mouth can be a sign of acute alcohol intoxication and is a common symptom of poisoning.

Alcohol

Alcohol is a depressant drug that is commonly used recreationally. Although it is legal in many countries, it can cause foaming at the mouth when taken in large amounts.

Poisons

Certain poisons, such as insecticides and rodenticides, can cause foaming at the mouth. This is because these substances contain chemicals that can cause seizures and other health complications.

Frequently Asked Questions

What Drugs Cause Foaming at the Mouth?

Answer: Foaming at the mouth is a rare side effect of certain drugs. It is most commonly caused by drugs that have an effect on the central nervous system, such as anti-psychotic medications, anti-anxiety medications, and drugs that are used to treat seizures. Other drugs that can cause foaming at the mouth include certain types of anesthetics, muscle relaxants, and pain medications.

What are the Symptoms of Foaming At the Mouth?

Answer: The most common symptom of foaming at the mouth is excessive saliva production. This can cause the person’s mouth to fill with foam and drool, which can be accompanied by difficulty breathing and swallowing. Other symptoms may include loss of consciousness, confusion, and seizures.

What Should I Do if I See Someone Foaming at the Mouth?

Answer: If you witness someone foaming at the mouth, it is important to take immediate action to ensure their safety. First, you should call for help and make sure that the person is in a safe environment. If the person is conscious, try to keep them calm and reassure them. It is also important to check their airway to make sure they are breathing properly.

Can Foaming at the Mouth Be Treated?

Answer: Foaming at the mouth is a symptom of an underlying medical condition and can be treated with medications or other therapies. In cases where the foaming is caused by a medication, the doctor may recommend adjusting the dosage or changing the medication altogether. If the foaming is caused by a seizure disorder, medications and lifestyle changes can help to reduce the frequency and severity of seizures.

Are There Long-Term Effects of Foaming at the Mouth?

Answer: In most cases, foaming at the mouth is a temporary side effect of a drug or medical condition. In some cases, repeated episodes of foaming at the mouth can cause long-term damage to the lungs and airways. In addition, if the underlying cause of the foaming is not addressed, the person may suffer from repeated episodes.

What are the Risk Factors for Foaming at the Mouth?

Answer: The risk factors for foaming at the mouth include taking certain medications, having a seizure disorder, or having a medical condition that affects the central nervous system. In addition, certain lifestyle factors such as alcohol or drug abuse can increase the risk of foaming at the mouth. Age is also a factor, as foaming at the mouth is more common in older adults.

Dr. Rodeheaver on foaming at the mouth

The simple answer to the question “What Drugs Cause Foaming at the Mouth?” is that several different drugs and medications can cause foaming at the mouth as a side effect. It is important to note that foaming at the mouth is not a common side effect, and is usually caused by an allergic reaction or an adverse reaction to a drug or medication. If you experience foaming at the mouth, it is essential to seek medical attention as soon as possible. Remember, when it comes to your health, it is always better to be safe than sorry.

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands the complex needs of those struggling with addiction and utilizes a comprehensive and holistic approach to address them. He is well-versed in traditional and innovative therapies, including cognitive-behavioral therapy, motivational interviewing, and mindfulness-based interventions.

More Posts

Leave a Comment